Hail, Sedgwick
- When
- April 25, 4:00 AM CST
- Where
- Sedgwick County, Cheney
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.630, -97.780
Numerous showers and thunderstorms from the early morning into the afternoon on the 25th affected portions of south-central and southeast Kansas, in response to a strong upper level disturbance approaching from the southwest. Strong to marginally severe thunderstorms occurred, producing mainly dime to quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Numerous showers and thunderstorms from the early morning into the afternoon on the 25th affected portions of south-central and southeast Kansas, in response to a strong upper level disturbance approaching from the southwest. Strong to marginally severe thunderstorms occurred, producing mainly dime to quarter size hail. Locally heavy rainfall also accompanied the thunderstorms, resulting in localized flash flooding over extreme southeast Kansas, where 3 to 4 inches of rain fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 25, 1:52 AM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 252 AM CDT MON APR 25 2011 .DISCUSSION... MAIN FORECAST CONCERNS: SHOWER/THUNDERSTORM CHANCES TODAY INTO WEDNESDAY. TODAY-TONIGHT: STRONG SHORTWAVE TROF/PV ANOMALY OVER THE CENTRAL ROCKIES EARLY THIS MORNING...WILL EJECT OUT ACROSS THE CENTRAL PLAINS TODAY...BECOMING NEGATIVELY-TILTED AS IT REACHES THE MID-UPPER MISSISSIPPI VALLEY LATER TONIGHT. SURFACE LOW EXPECTED TO MOVE FROM SOUTHWEST OK TO CENTRAL MO BY THIS EVENING. FAR SOUTHEAST KS WILL BECOME IN THE WARM SECTOR FROM LATE THIS MORNING TIL ABOUT 00Z THIS EVENING. SCATTERED SHOWERS/ISOLATED THUNDER LOOK TO AFFECT CENTRAL/SOUTH CENTRAL KS TODAY AS THE UPPER TROF LIFTS ACROSS. HIGHEST THUNDERSTORM CHANCES WILL TARGET SOUTHEASTERN KS IN AREA OF BETTER UPPER LEVEL DIFFLUENCE AND NEAR THE SURFACE FRONT. ANY SURFACE-BASED SEVERE THREAT (~17Z-00Z) WOULD BE IN EXTREME SERN KS (JUST A FEW COUNTIES)...HOWEVER THE BRUNT OF THE SIGNIFICANT SEVERE WEATHER LOOKS TO OCCUR JUST TO THE EAST/SOUTHEAST OF THAT AREA. STRATUS HOLDING IN TODAY INTO AT LEAST THIS EVENING...WILL HOLD HIGHS BELOW NORMAL IN CENTRAL KS...WITH THE FAR SOUTHEAST KS COUNTIES GETTING TO AROUND NORMAL AS THEY WARM SECTOR TEMPORARILY. PRECIPITATION CHANCES WILL DIMINISH RAPIDLY FROM WEST TO EAST ACROSS THE AREA TONIGHT BEHIND THE STORM SYSTEM. TUESDAY-WEDNESDAY: A MEAN UPPER TROF WILL REMAIN OVER THE PLAINS WITH ANOTHER SHORTWAVE TROF PROGGED TO DEEPEN SOME AS IT MOVES OUT OF THE ROCKIES ACROSS THE CENTRAL/SOUTHERN PLAINS LATER TUESDAY INTO WEDNESDAY. INSTABILITY LOOKS MORE LIMITED WITH THIS WAVE WITH THE SURFACE FRONT WELL TO OUR SOUTH. RELATIVELY HIGHER CHANCE FOR LIGHT RAIN SHOWERS/ISOLATED THUNDER WILL BE IN OUR SOUTHWEST HALF. SLIGHTLY COOLER THAN NORMAL TEMPERATURES CAN BE EXPECTED. THURSDAY-SUNDAY: MEDIUM RANGE MODELS SHOW A LARGE UPPER TROF TRANSLATING FROM THE PACIFIC NORTHWEST THURSDAY...OUT ACROSS THE PLAINS DURING THE WEEKEND. THE ECMWF HAS CONSIDERABLY MORE ENERGY IN THE SOUTHERN END OF THE UPPER TROF VERSUS THE GFS...AND THEREFORE IS SLOWER WITH THE UPPER TROF AND ASSOCIATED COLD FRONTAL PASSAGE IN OUR AREA. SEVERAL OF THE 12Z/24TH GFS ENSEMBLE MEMBERS WERE MORE SIMILAR TO THE ECMWF. THURSDAY MAY BE THE NICEST DAY OF THE PERIOD WITH SUNSHINE...NEAR NORMAL HIGHS AND FAIRLY LIGHT WINDS. FRIDAY LOOKS WINDY AND WARMER WITH LEE TROF INTENSIFICATION AND SOUTHERLY WINDS. AN ELEVATED MIXED LAYER WILL OVERSPREAD OUR AREA FRIDAY INTO SATURDAY CAPPING OUR AREA THRU AT LEAST MIDDAY SATURDAY. A FASTER FRONTAL PASSAGE PER GFS WILL MEAN LESS TIME FOR GULF MOISTURE RETURN AND SLIM-NIL RAIN CHANCES. EVEN WITH THE PREFERRED SLOWER ECMWF MODEL TIMING...THE CHANCES FOR THUNDERSTORMS WILL BE CONFINED TO SOUTHEAST KS LATE SAT PM/EVE AND THEY WILL BE 30-40 PERCENT AT THIS JUNCTURE. IT WILL COOL DOWN BEHIND THE FRONT SATURDAY NIGHT INTO SUNDAY. JMC && .FIRE WEATHER... GRASSLAND FIRE DANGER LEVELS WILL REMAIN LOW THROUGH MIDWEEK...WITH LIMITED INSOLATION...SLIGHTLY COOLER THAN NORMAL TEMPERATURES...AND CONTINUED CHANCES FOR PRECIPITATION. FIRE DANGER MAY BECOME HIGH ON FRIDAY AS SOUTHERLY WINDS INCREASE AND TEMPERATURES WARM AHEAD OF THE NEXT WEATHER SYSTEM. && .AVIATION WEATHER...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WEAK SFC-850MB LOW PRESSURE SITUATED OVER ERN NM AT 25/0ZZ WILL MOVE SLOWLY E ACROSS TX PANHANDLE TO CNTRL OK THROUGHOUT THE NGT. THIS WOULD INDUCE CIGS TO GRADUALLY LWR OVER ALL 5 TERMINALS WITH LOWEST CIGS (~500FT) TO OCCUR OVER KCNU WHICH WILL DETERIORATE EVEN FURTHER FROM IFR TO LIFR ~25/06Z. WITH ISENTROPIC ASCENT STEADILY INCREASING EXPECT REMAINING TERMINALS TO DROP INTO IFR CIG STATUS 25/06Z-25/09Z WITH -RA SPREADING N/NE ACROSS KS. ONLY CHANGE TO 25/00Z TAF ISSUANCE WAS TO INTRODUCE "VCTS" TO MOST TERMINALS WITH TSRA ASSIGNED TO KCNU AS NEARLY STATIONARY 925-850MB FRONT BEGANS TO MIGRATE N TOWARD...THEN ACROSS...OK/KS BORDER 25/09Z-25/12Z. WITH AFORE-MENTIONED SFC-850MB LOW PORGGED TO ASSUME NE TRACK ACROSS OK & EXTREME SE KS MON AFTERNOON SFC FRONT MAY REACH AS FAR N AS I-70 THEN PIVOT & SURGE SE AS COLD FRONT. THIS WOULD ENABLE KRSL TO IMPROVE TO MVFR CIG STATUS LATE MON AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 61 42 65 44 / 50 10 30 50 HUTCHINSON 58 40 64 43 / 40 10 40 50 NEWTON 59 40 65 44 / 50 10 20 40 ELDORADO 61 41 65 44 / 50 20 20 50 WINFIELD-KWLD 63 42 66 45 / 50 20 20 60 RUSSELL 52 38 61 40 / 30 10 30 40 GREAT BEND 52 38 61 41 / 30 10 40 50 SALINA 55 39 65 43 / 50 10 20 30 MCPHERSON 57 40 64 43 / 50 10 30 40 COFFEYVILLE 70 46 67 46 / 80 40 10 50 CHANUTE 67 45 66 46 / 80 30 10 40 IOLA 66 45 66 46 / 80 30 10 40 PARSONS-KPPF 70 46 67 46 / 80 40 10 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 409 AM CDT MON APR 25 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-260915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 409 AM CDT MON APR 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS. HAIL OF DIME TO PING PONG BALL SIZE WILL BE THE MAIN THREAT. THIS AFTERNOON...THE SEVERE WEATHER THREAT WILL SHIFT TO EXTREME SOUTHEASTERN KANSAS WHERE LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA TUESDAY INTO WEDNESDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTHEASTERN KANSAS SATURDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED TODAY...MAINLY ALONG AND SOUTHEAST OF A LINE...FROM ANTHONY TO HOWARD TO IOLA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1151 PM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 4 SW COFFEYVILLE 37.00N 95.68W
04/24/2011 E1.50 INCH MONTGOMERY KS EMERGENCY MNGR
0821 PM HAIL 1 W COFFEYVILLE 37.04N 95.65W
04/24/2011 M1.00 INCH MONTGOMERY KS TRAINED SPOTTER
0824 PM HAIL COFFEYVILLE 37.04N 95.63W
04/24/2011 E1.00 INCH MONTGOMERY KS LAW ENFORCEMENT
0825 PM HAIL 3 N COFFEYVILLE 37.08N 95.63W
04/24/2011 M1.50 INCH MONTGOMERY KS TRAINED SPOTTER
OCCURRED FROM 822-825 PM.
0835 PM HAIL 3 S CHERRYVALE 37.22N 95.55W
04/24/2011 E1.00 INCH MONTGOMERY KS TRAINED SPOTTER
0835 PM HAIL CHERRYVALE 37.27N 95.55W
04/24/2011 E1.75 INCH MONTGOMERY KS TRAINED SPOTTER
0836 PM HAIL CHERRYVALE 37.27N 95.55W
04/24/2011 M1.00 INCH MONTGOMERY KS TRAINED SPOTTER
NICKEL TO QUARTER-SIZED.
0848 PM HAIL ENE DENNIS 37.35N 95.41W
04/24/2011 E1.75 INCH LABETTE KS TRAINED SPOTTER
0848 PM HAIL PARSONS 37.34N 95.27W
04/24/2011 E1.00 INCH LABETTE KS TRAINED SPOTTER
&&
KEDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 351 AM CDT MON APR 25 2011 KSZ082-250915- KINGMAN- 351 AM CDT MON APR 25 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN COUNTY... AT 349 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF NASHVILLE...OR 8 MILES NORTHEAST OF ISABEL...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 424 AM CDT MON APR 25 2011 KSZ082-251015- KINGMAN- 424 AM CDT MON APR 25 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN COUNTY... AT 423 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF KINGMAN...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 446 AM CDT MON APR 25 2011 KSZ093-251030- COWLEY- 446 AM CDT MON APR 25 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 444 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HARDY...OR 15 MILES EAST OF ARKANSAS CITY...AND MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
The Wichita radar (KICT), 30 km away, was scanning. The volume nearest the first event began at 10:01 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Numerous showers and thunderstorms from the early morning into the afternoon on the 25th deposited 3 to 4 inches of rain over mainly the southern half of Labette County, resulting in localized flash flooding. According to emergency management, several county roads were closed due to high water, and some small creeks and streams overflowed their banks. Additionally, Highway 101 was closed from just north of Edna to Highway 160. Any property damage that may have occurred from the flooding is unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296593, 296594, 296600.